Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
The patient was a 15-year-old male adolescent with painful and pruritic erythematous indurated nodules on his legs and hands that progressed to ulcerated lesions over 1 month (figure 1). The patient had medical history of juvenile idiopathic arthritis, hypothyroidism and hyperphosphatemia. He was treated with prednisolone, methotrexate, levothyroxine and sevelamer carbonate.
Laboratory tests (complete blood count, biochemical tests, blood complement level, liver function tests, renal function tests) were within the normal limits except an elevated C reactive protein (53 mg/L, normal range <6 mg/L), erythrocyte sedimentation rate (25 mm/hour, normal range 0–10 mm/hour) and serum phosphorus level (9.3 mg/dL, normal range 2.9–5.1 mg/dL).
Skin biopsy of the leg lesions showed skin ulcer and panniculitis (figure 2A). Dermal arterioles exhibited vascular calcification with fibrin thrombi. The vascular calcification was confirmed by Von Kossa stain (figure 2B). Histopathological findings confirmed a diagnosis of calciphylaxis. Therefore, the patient was treated by control of phosphorus and calcium levels and intravenous sodium thiosulfate three times a week. The skin ulcers and pain resolved gradually.
Calciphylaxis is a rare and often fatal disease associated with progressive cutaneous ulceration. It is characterised by skin arteriole calcification and thrombosis with subcutaneous inflammation. There are multiple contributing factors in calciphylaxis like calcium and phosphorus metabolism disorders and the probable deficiency of vascular calcification inhibitors such as fetuin-A. Although calciphylaxis predominantly occurs in patients with end-stage renal disease, it has been reported in patients without renal failure but hyperphosphatemia, rheumatoid arthritis (a probable comorbidity) and prednisolone consumption (a possible risk factor, but the potential confounding by indication or other drugs should be considered).1–3
Patient consent for publication
Contributors MS and SH wrote the manuscript in consultation with PS.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.